Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Paducah, KY

May 24, 2000Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 24, 2000, 5:55 PM CDT for Christian County, Trigg County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 5:55 PM CDT (22:55 UTC)
Expired
May 24, 2000, 6:45 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, KY, Trigg County, KY

What was reported inside it

TimeReportWhereRemark
May 24, 6:35 PM CDTThunderstorm WindHopkinsville, KYA few trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KPAH 242256
SVRPAH
KYC047-221-242345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN WESTERN KENTUCKY
  EASTERN TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF CADIZ...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HOPKINSVILLE AT 635 PM CDT
  
RADAR INDICATED LARGE HAIL IS LIKELY WITH THIS STORM. MOVE INTO A
STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3696 8782 3681 8785 3666 8737 3694 8730

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 24 2000

12Z UA ANALYSIS REVEALS JET STREAK/PERTURBATION IDENTIFIABLE FROM H7
TO H3 IN NW FLOW UPSTREAM OF PAH FA. IR LOOPS SHOWS REMNANTS OF AM
CONVECTION CONTINUING THEIR SE DEPARTURE ACROSS TN...BUT SURFACE
ANALYSIS REVEALS WEAK TROF/BOUNDARY STRETCHING IN NE-SW FASHION
ACROSS NRN TIER/EXTREME NERN PTNS OF PAH FA. WEAK BUBBLE HIGH OVER
HEART OF FA NOTED IN WAKE OF DEPARTING AM CONVECTION SHOULD
DISSIPATE AS AFTERNOON WEARS ON.

LATEST VISIBLE LOOPS SHOW CONSIDERABLE SUNSHINE OVER PAH FA. SURFACE
ANALYSIS REVEALS DEFINITIVE DEW POINT GRADIENT WITH FAR NRN/NERN
PTNS FA UNDER THE INFLUENCE OF DRIER AIR. IT APPEARS THAT THE
FRONTAL BOUDARY IS PIVOTING TO MORE OF A W-E ORIENTATION...AND IF
THIS CONTINUES...WOULD EXPECT ITS SRN PUSH WL STALL AND MOST OF SRN
SECTIONS OF FA WL REMAIN IN WARM SOUPY AIR MASS. LATEST LAPS DATA
REVEALS CAPES >3K J/KG...AND THATS PRIOR TO PEAK HEATING. THIS
ALIGNS WELL W/SPC SWODY1 WHICH PAINTS ALL BUT EXTREME NRN/NERN PTNS
FA IN SLGT RISK. EXPECT THAT ANY ACTIVITY THAT DEVELOPS WL BE
SCT...PROBABLY A COMBO OF DIURNALLY DRIVEN AND ADVECTIVE FM SRN
PLAINS...SO WELL RETAIN CHC CATEGORY POPS THRU TONIGHT. WL WAIT
CLOSE TO PRESS TIME FOR LATEST BOUNDARY LOCATION AND FINAL COUNTY
BREAK-OUT...INCLUDING DECISION ON WHETHER OR NOT TO DROP POPS FM ANY
OF FAR NRN OR NERN COUNTIES.

A DIFFICULT MODEL DIAGNOSIS IS WHAT TO EXPECT LATE TONIGHT-THU AS
VORT MAX EJECTS OUT OF PLAINS. MODELS SUGGEST AIR MASS OVER PAH FA WL
BE STABILIZING AS IT SAGS SURFACE BOUNDARY SOUTH THRU AREA AND HIGH
PRESSURE BUILDS IN ITS WAKE. HOWEVER MODELS SIMULTANEOUSLY MOVE MAX
MRH/QPF OVERTOP SAID HIGH AND PAH FA BY 12Z...AS IMPRESSIVE VORT MAX
MOVES PRETTY MUCH W-E ACROSS AR/TN BORDER ZONES. AM RELUCTANT TO BUY INTO
MODELS AGGRESSIVE SOUTHWARD PUNCH OF THE BOUNDARY...ESPECIALLY IF IT
CONTINUES TO INDICATE A W-E PIVOT. AM THEREFORE INCLINED TO LINGER A
CHC POP THRU THU...FM BEST CHC SRN/SWRN SECTIONS TO LEAST CHC NRN/NERN
PTNS FA...CLOSELY IN TUNE W/SPC SWODY2.

FWC NOS OBVIOUSLY A RESULT OF DRAGGING FRONT ALL THE WAY THRU THE
FA...AS TEMPS FOR THU ARE 7-10F COOLER THAN ITS PREVIOUS RUN. WL
GENERALLY TAILOR ZFP W/WARMER THERMAL APPROACH OF HANGING FRONTAL
BOUNDARY ACROSS FA...PROBABLY MORE A RESEMBLANCE OF WARMER FAN NOS
SAVE FOR POSSIBLY FAR NERN PTNS.

.PAH...NONE.
DH

In the hours before

Special weather statement, May 24, 12:01 PM CDT, 5 hours 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242000-

THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM THURSDAY
NATIONAL WEATHER SERVICE PADUCAH KY          SOUTHEAST MO/WEST KY
1201 PM CDT WED MAY 24 2000                  SOUTHWEST IN/SOUTH IL

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT...

A FRONTAL BOUNDARY WAS ALONG A LINE FROM NEAR SPRINGFIELD MISSOURI
...TO MOUNT VERNON ILLINOIS...TO NEAR BLOOMINGTON INDIANA LATE THIS
MORNING. THIS BOUNDARY IS FORECAST TO MOVE SOUTHWARD AND SHOULD BE
ALONG THE SOUTHERN BORDERS OF MISSOURI AND KENTUCKY BY EARLY THIS
EVENING.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY THIS AFTERNOON AS IT MOVES SOUTH THROUGH THE REGION...
ESPECIALLY IN SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN
KENTUCKY.

THE ATMOSPHERE TO THE SOUTH OF THE BOUNDARY IS FORECAST TO BE VERY
UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S. THE
FORECAST VERTICAL WIND PROFILES INDICATE THAT ENOUGH SHEAR WILL BE
AVAILABLE FOR THUNDERSTORMS TO BECOME SEVERE IF THEY DO DEVELOP.
THUNDERSTORMS THIS AFTERNOON SHOULD BE SCATTERED. HOWEVER...
TONIGHT...ADDITIONAL THUNDERSTORMS MAY MOVE ACROSS THE SOUTHERN AREAS
FROM STORMS THAT DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON.

THE MAIN THREAT FROM THE STORMS THIS AFTERNOON AND TONIGHT WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES ARE
POSSIBLE.

STORM MOVEMENT WILL BE SOUTHEAST AT 35 TO 45 MPH.

SPOTTERS SHOULD REMAIN ALERT THIS AFTERNOON AND TONIGHT AS ACTIVATION
IS POSSIBLE.

SPODEN
Special weather statement, May 24, 5:15 PM CDT, 40 minutes before
KYZ001>013-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING...

AT 515 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
OVER PARTS OF WESTERN KENTUCKY...GENERALLY FROM PADUCAH TO MURRAY.
THE ATMOSPHERE IS VERY UNSTABLE ACROSS THIS AREA...SO THE STORMS MAY
QUICKLY BEGIN TO PRODUCE HAIL OF ONE-HALF INCH IN DIAMETER AND
STRONG WIND GUSTS OF 45 TO 55 MPH. THE STORMS MAY ALSO RAPIDLY
INTENSIFY ACROSS THE SEVERE THRESHOLD...SO STAY TUNED FOR POSSIBLE
WARNINGS. MOVEMENT OF THE STORMS WILL BE SOUTHEAST AT 30 TO 35 MPH.

PRESLEY
Special weather statement, May 24, 5:25 PM CDT, 30 minutes before
KYZ016-020-021-242315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS DEVELOPING IN THE PENNYRILE REGION...

AT 525 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
BETWEEN MADISONVILLE AND CALHOUN IN WESTERN KENTUCKY/S PENNYRILE
REGION. THE ATMOSPHERE IS VERY UNSTABLE ACROSS THIS AREA...SO
THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE-HALF INCH IN
DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE STORMS MAY ALSO
RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO STAY TUNED FOR
POSSIBLE WARNINGS. MOVEMENT OF THE STORMS WILL BE SOUTHEAST AT 30 TO
35 MPH.

PRESLEY
Special weather statement, May 24, 5:49 PM CDT, 6 minutes before
KYZ011>013-017-022-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER WEST KENTUCKY...

AT 549 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM BENTON TO CADIZ KENTUCKY. AS THIS ACTIVITY MOVES SOUTHEAST AT
25 MPH...IT WILL IMPACT SUCH COMMUNITIES AS HOPKINSVILLE AND
TRENTON THROUGH 630 PM. THE ATMOSPHERE REMAINS VERY UNSTABLE ACROSS
THIS AREA...SO THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE-
HALF INCH IN DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE
STORMS MAY ALSO RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO
STAY TUNED FOR POSSIBLE WARNINGS.

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTTornado WarningPAHCalloway30 min
May 23, 7:32 PM CDTSevere Thunderstorm WarningPAHTodd58 min
May 23, 7:43 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson47 min
May 23, 10:31 PM CDTTornado WarningPAHLivingston29 min
May 23, 10:52 PM CDTSevere Thunderstorm WarningPAHUnion38 min
May 23, 11:03 PM CDTSevere Thunderstorm WarningPAHWebster42 min
May 23, 11:22 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken83 min
May 23, 11:24 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean51 min
May 24, 5:43 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg47 min
May 24, 6:43 PM CDTSevere Thunderstorm WarningPAHTodd47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.